Drug Induced Hypersensitivity Syndrome (DIHS) or DRESS Syndrome
Dress syndrome definition is an allergy caused by a large variety of medications. Dress syndrome symptoms a wide-ranged and leaving them untreated can lead to severe complications Read More
Top Doctors For Drug Induced Hypersensitivity Syndrome (DIHS) or DRESS Syndrome Treatments
Top Hospitals For Drug Induced Hypersensitivity Syndrome (DIHS) or DRESS Syndrome Treatments
Drug Induced Hypersensitivity Syndrome (DIHS) or DRESS Syndrome
What is DRESS Syndrome?Drug reaction with eosinophilia and systematic symptoms (DRESS) is a type of drug allergy that can develop as a reaction to a large variety of medications. Other names for DRESS syndrome are Drug Hypersensitivity Syndrome Or Drug-induced Hypersensitivity Syndrome (DIHS). DRESS most commonly causes a combination of the following abnormal conditions:
- High fever.
- Hematologic disorders.
- Maculopapular drug eruption.
- Swollen lymph nodes.
- Inflammation of one or more internal organs.
Risk FactorsDRESS syndrome is relatively rare. It mainly affects adults, males, and females (50-50). Several causative drugs have been associated with genetic vulnerability and human leukocyte antigen (HLA).
- Most drugs are commonly known to cause DRESS syndrome are anti-epilepsy drugs (especially carbamazepine, Phenobarbital, and phenytoin), the anti-gout drug, olanzapine, allopurinol, and the sulphonamide group of antibiotics. It is estimated that about 0.01% of patients treated with an anticonvulsant will develop DRESS.
- The risk of DRESS syndrome in patients on allopurinol depends on the dosage. It is higher with patients suffering from kidney disease and if they are also taking thiazide diuretics.
- Age over ’20s
- Certain genetic factors 
- Previous history of hypersensitivity to medications
- Recurrent illnesses such as SLE, HIV, herpes zoster
- Use of multiple medications
- Recurrent use of antibiotics 
ComplicationsMost complications of DRESS syndrome can be life-threatening. These complications may include:
- Kidney dysfunction.
- Liver failure.
- Acute respiratory distress syndrome.
- CMV(cytomegalovirus) and EBV(Ebstein Barr virus) reactivation
- Hemolytic anemia
- Chronic enteropathy.
- Acute liver failure causing:
- Coagulation problems.
- Impaired consciousness.
- Fulminant myocarditis, resulting from ventricular arrhythmia or cardiogenic shock.
- Multi-organ failures.
- Hemophagocytosis in bone and other organs.
DRESS Syndrome DiagnosisThe diagnosis of DRESS is based on the clinical presentation of the triad of:
- High fever.
- Widespread skin rashes.
- Organ involvement.
- Abnormal liver function tests.
- Reaction suspected to be drug-related.
- Acute skin rash.
- Fever above 38°C.
- Enlarged lymph nodes at two sites.
- Involvement of at least one internal organ.
- Blood count abnormalities.
- Low platelets.
- Raised eosinophils.
- Abnormal lymphocyte count.
- A careful history.
- A general examination.
- Skin biopsy reveals inflammatory cells: lymphocytes, eosinophils, extravasated erythrocytes, and edema.
- Blood tests; to include a blood count and coagulation studies, biochemical tests (at least, for liver function, renal function, and muscular enzymes), viral serology (hepatitis B and hepatitis C, EBV, CMV, HHV-6), endocrine function (thyroid glucose levels), and genetic susceptibility tests.
- Urinalysis; to assess renal damage.
- Lymphocyte toxicity assay .
- Echocardiogram (ECG); involving cardiac and pulmonary evaluation.
- Chest X-ray; to evaluate the heart and pulmonary tissues.
- Scans; to evaluate the liver, kidney, and brain.
DRESS SYNDROME TREATMENTThe treatment of drug reactions with eosinophilia and systematic symptoms (DRESS) involves the immediate withdrawal of all suspected medications, followed by careful monitoring and supportive care.
- Systematic steroids (e.g., Prednisone).
- Supportive treatments for the DRESS rashes may include:
- Emollients- Moistouring creams.
- Oral antihistamines.
- Tropical corticosteroids.
- Fluid, electrolytes, and calorie intake.
- Intravenous immunoglobulin.
- Immunomodulatory drugs, such as:
DRESS Syndrome PrognosisMost patients fully recover from DRESS within some weeks or months. However, relapses after initial recovery are expected. In addition, recovering patients are thought to be at risk of developing autoimmune diseases. Autoimmune disorders, in general, cannot be cured, but the condition can be controlled in many cases. Corticosteroids, anti-inflammatory, and immunosuppressant drugs have proven to help this direction.
DRESS SYNDROME SYMPTOMS
The signs that indicate the existence of drug rash with eosinophilia and systematic symptoms (DRESS) usually develop after several days (within 2 to 8 weeks).
DRESS symptoms are broad-ranged, and they include:
- High fever of 38°C to 40°C.
- Widespread skin rashes (DRESS syndrome rash is mainly the first indication of the reaction).
- Facial swelling.
- Kidney injury.
- Liver injury.
- Enlarged lymph nodes.
- Abnormal blood cell levels (eosinophils).
- Heart inflammation (myocarditis or pericarditis).
- Chest pain.
- Shortened breath.
- Eye problems.
DRESS SYNDROME CAUSES
DRESS syndrome is a delayed T cell-mediated reaction. Tissue damage is caused by cytotoxic T cells and cytokine releases. However, in some cases, causative causes are associated with genetics.
DRESS syndrome drugs include:
- Piperacillin-tazobactam combination.
- Sulfamethoxazole-trimethoprim combination.
Gout treatment; Allopurinol.
Heart arrhythmias treatment; Mexiletine.
Gastroesophageal reflux treatment; Omeprazole.
Chinese herbal medicines.
Carbamazepine: Related to people who express the HLA serotype.
Phenytoin: Related to individuals with the following serotypes:
Nevirapine: Associated with people who have the following serotypes:
Abacavir: For people expressing serotype HLA-B57:01
Dapsone: For people with serotype HLA-B13:01
Allopurinol: For individuals with serotype HLA-B58:01
Vancomycin: For individuals with serotype HLA-A*32:01
What are the symptoms of DRESS syndrome?
The drug reaction with eosinophilia and systematic symptoms (DRESS) is a drug hypersensitivity reaction that has a range of systematic signs and symptoms, including skin rash, fever, liver, heart, and lung inflammation, as well as lymphadenopathy.
Others include facial swelling, abnormal level of blood cells, short breath, pains in the chest, headache, pneumonia, and seizures.
- What medications cause DRESS syndrome?
Medicines most commonly associated with DRESS syndrome are anticonvulsants, antibiotics (especially beta-lactams), antibacterial drugs, anti-tubercular, anti-inflammatory drugs, anti-hepatitis C, anticancer drugs, gout treatment, heart arrhythmia treatment, etc.
- What is the treatment for DRESS syndrome?
The treatment of drug rash with eosinophilia and systematic symptoms (DRESS) includes stopping the causative drug you are allergic to, as well as supportive care. Steroids are often used for treatment as well.
Additional treatments include Intravenous immunoglobulin, plasmapheresis, mycophenolate, fluids, electrolytes (for hydration), and antibiotics (for secondary infections).
- How do you know if you are allergic to a medication?
The signs and symptoms of drug allergies include skin rashes, hives, itching, fever, swelling, wheezing, breath shortness, and runny nose.
- Is DRESS syndrome severe?
Drug rash with eosinophilia and systematic symptoms (DRESS), also medically known as drug-induced hypersensitivity syndrome, is an adverse drug reaction that can result in severe consequences (such as death).
Complications include kidney dysfunction, liver failure, pneumonia, acute respiratory distress syndrome, seizures, and coma. Approximately 8 in every 100 persons have DRESS syndrome.
- Silber IB, Epstein JW. The treatment of chorea with phenyl ethyl hydantoin: A study of 28 cases. Arch Pediatr 1934;51:373-82.
- T. Shiohara, M. Inaoka, and Y. Kano, “Drug-induced hypersensitivity syndrome (DIHS): a reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses,” Allergology International, vol. 55, no. 1, pp. 1–8, 2006
- H. Watanabe, “Hypersensitivity syndrome due to trichloroethylene exposure: a severe generalized skin reaction resembling drug-induced hypersensitivity syndrome,” The Journal of Dermatology, vol. 38, no. 3, pp. 229–235, 2011.